Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 96, NWS Albany, NY

September 22, 2010Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 22, 2010, 7:30 PM EDT for Dutchess County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2010, 7:30 PM EDT (23:30 UTC)
Expired
Sep 22, 2010, 8:15 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 3:43 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:58 PM EDT, 32 minutes earlier.

Area forecast discussion, Sep 22, 6:58 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
658 PM EDT WED SEP 22 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS. A SMALL AREA OF HIGH PRESSURE
WILL MOVE THEN INTO THE REGION FOR LATE TONIGHT INTO THURSDAY.
ANOTHER LOW PRESSURE SYSTEM WILL TRACK INTO THE GREAT LAKES LATE
THURSDAY INTO FRIDAY...SENDING A SURGE OF VERY WARM AIR INTO THE
REGION FRIDAY...AND FOLLOWED BY A COLD FRONTAL PASSAGE FOR FRIDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

...SEVERE THUNDERSTORM WATCH 683 HAS BEEN CANCELLED...

AS OF 658 PM EDT...HAVE CANCELLED SEVERE TSTM WATCH 683 FOR
ULSTER/DUTCHESS/LITCHFIELD COS. BEST OVERLAP OF INSTABILITY AND
DEEP LAYER SHEAR REMAINS WELL SOUTH OF OUR REGION...WITH JUST THE
STRATIFORM AREA OF RAINFALL ON THE NORTHERN SIDE OF SOUTHERN MCS
REACHING THE MID HUDSON VALLEY AND NW CT. CAN NOT RULE OUT A FEW
RUMBLES OF THUNDER IN THIS AREA...BUT THE THREAT FOR SEVERE HAS
ENDED WITH THE SETTING SUN.

ELSEWHERE...HAVE TRIMMED BACK MENTION OF THUNDER FOR AREAS N OF
THE CAPITAL REGION...AND HAVE ONLY INCLUDED ISOLATED MENTION OF
THUNDER FROM THE CAPITAL REGION AND AREAS S AND E.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 4 PM EDT...PARTLY TO MOSTLY CLOUDY SKIES REMAIN ACROSS
NORTHERN AND CENTRAL AREAS...WITH MORE SUNSHINE ACROSS SOUTHERN
AREAS. THE COMBINATION OF SBCAPES OF 500-1000 J/KG...AND 0-6 KM
SHEAR OF 40+ KT...ALONG WITH A WEAK PREFRONTAL TROUGH APPROACHING
FROM THE W...HAS CREATED AN ENVIRONMENT FAVORABLE FOR AT LEAST
SCATTERED CONVECTION FOR SOUTHERN AREAS...WITH ISOLATED TO SCATTERED
CONVECTION POSSIBLE FURTHER N INTO THE CAPITAL REGION. IN EXTREME
SOUTHERN AREAS...WHERE INSTABILITY IS GREATER...THERE IS SOME CHC
FOR SEVERE...AND A SEVERE TSTORM WATCH HAS BEEN ISSUED FOR
ULSTER/DUTCHESS COS IN NY...AND LITCHFIELD CO IN CT UNTIL 11 PM EDT.
IT APPEARS THE BEST CHC FOR ANY SEVERE CONVECTION MAY OCCUR
THROUGH SUNSET IN THESE AREAS...WITH STRAIGHT LINE DAMAGING WINDS
BEING THE MAIN SEVERE ATTRIBUTE. ELSEWHERE...SOME GUSTY WINDS ARE
POSSIBLE WITHIN ANY DEEPER CONVECTION THAT DEVELOPS...BUT THE
THREAT FOR SEVERE/DAMAGING WINDS APPEARS LESS.

FOR AREAS N/W OF THE CAPITAL REGION...DYNAMICS ASSOCIATED WITH A
PASSING SHORTWAVE...AND AN APPROACHING COLD FRONT SHOULD LEAD TO A
PERIOD OF SCATTERED SHOWERS...WITH PERHAPS AN EMBEDDED
THUNDERSTORM IN SOME AREAS. THIS POSSIBILITY OF SHOWERS SHOULD
DIMINISH RATHER QUICKLY FROM NW TO SE AFTER SUNSET.

THE THREAT FOR SHOWERS/TSTMS ACROSS S/E AREAS SHOULD DIMINISH RATHER
QUICKLY AFTER MIDNIGHT FROM NW TO SE. SO...IT APPEARS ALL AREAS
SHOULD BE DRY AFTER MIDNIGHT.

PATCHY FOG AND/OR LOW CLOUDS MAY DEVELOP IN THE WAKE OF THE COLD
FRONT...ESP IN ANY AREAS THAT RECEIVE RAINFALL THIS EVENING...AND IN
NORTHEAST FACING...UPSLOPE AREAS WITHIN THE EASTERN
CATSKILLS/HELDERBERGS.

FOR MIN TEMPS...GENERALLY FOLLOWED A MAV/MET MOS BLEND.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THU...AFTER ANY AREAS OF FOG/LOW CLOUDS BURN OFF BY MID
MORNING...APPEARS TO BE PARTLY TO MOSTLY SUNNY IN MOST AREAS THROUGH
AT LEAST EARLY AFTERNOON. HOWEVER...STRENGTHENING MID LEVEL WARM
ADVECTION DEVELOPS DURING THE AFTERNOON...ESP ACROSS NW AREAS.
THIS MAY LEAD TO ISOLATED TO SCATTERED SHOWERS/TSTMS TOWARD
SUNSET...MAINLY ACROSS THE WESTERN MOHAWK VALLEY AND DACKS. MIXING
SHOULD BE RELATIVELY SHALLOW...GENERALLY ONLY TO BETWEEN 925-900
HPA...WITH EXPECTED MAXES CLOSE TO THE MAV MOS...YIELDING MAINLY
70-75 WITHIN THE VALLEYS...EXCEPT 75-80 ACROSS THE MID HUDSON
VALLEY...WITH MAINLY 60S ACROSS THE DACKS.

THU NT...STRONG MID LEVEL WARM ADVECTIVE BURST OCCURS IN THE EVENING
ACROSS NW AREAS...AND AS SUCH...HAVE INDICATED SLIGHT CHC TO CHC
POPS...HIGHEST ACROSS THE WESTERN DACKS THROUGH MIDNIGHT. THE
SHOWERS/TSTMS SHOULD LIFT MAINLY N OF THE CWA AFTER MIDNIGHT. EXPECT
AN INCREASING SOUTH WIND UP THE HUDSON RIVER VALLEY THROUGH THE
NIGHT...WHICH SHOULD KEEP MIN TEMPS GENERALLY IN THE LOWER/MID 60S
CLOSE TO THE CAPITAL REGION AND AREAS ADJACENT TO THE HUDSON
RIVER...WITH MAINLY 50S ELSEWHERE. THERE IS SOME HINT THAT A LOW
CLOUD DECK MAY DEVELOP AND/OR ADVECT ACROSS SE AREAS LATE THU NT AS
INDICATED WITHIN 12Z SOUNDINGS AND WITHIN THE 1000-925 HPA NAM12 RH
FIELDS...AS WELL AS WITHIN THE 09Z/22 SREF CIG/CLOUD PRODUCT...ESP
ACROSS THE MID HUDSON RIVER VALLEY MAINLY E OF THE HUDSON
RIVER...INTO NW CT AND THE BERKSHIRES...AND HAVE THEREFORE INCREASED
CLOUD COVERAGE IN THESE AREAS AFTER 06Z/FRI.

FRI...OTHER THAN THE POSSIBILITY OF LINGERING LOW CLOUDS ACROSS SE
AREAS...EXPECT PARTLY TO MOSTLY SUNNY SKIES. HOWEVER...HIGH CLOUDS
COULD DEVELOP AND OR DRIFT ACROSS THE REGION...WHICH COULD LIMIT
FULL MIXING POTENTIAL SOMEWHAT. AT THIS TIME...HAVE GENERALLY GONE
CLOSER TO THE COOLER MAV MOS IN MOST AREAS...WHICH HAS BEEN A
STELLAR PERFORMER AS OF LATE...WITH MAXES GENERALLY REACHING THE
LOWER/MID 80S ACROSS THE HUDSON RIVER VALLEY FROM ALBANY
NORTHWARD...TO MID/UPPER 80S SOUTH OF ALBANY...WITH MAINLY UPPER 70S
TO LOWER 80S ACROSS HIGHER ELEVATIONS. HOWEVER...SHOULD THERE BE
LESS HIGH CLOUDS...THE POTENTIAL FOR HIGHER TEMPS...POSSIBLY
REACHING 85-90...WILL BE POSSIBLE. THE RECORD MAX FOR ALBANY FRIDAY
IS 87 DEGREES...WHICH AT THIS TIME...IS FORECAST TO HOLD.
BUT...AGAIN...LESS HIGH CLOUDS COULD PUT THIS IN JEOPARDY.

FRI NT...MOST DETERMINISTIC AND ENSEMBLE GUIDANCE INDICATE THAT
ALTHOUGH A STRONG COLD FRONT WILL CROSS THE REGION FRI NT...MOISTURE
AVAILABILITY AND LOW LEVEL CONVERGENCE MAY BE QUITE LIMITED. HAVE
THEREFORE CONFINED CHC POPS TO FAR NORTHERN AREAS...WITH ONLY SLIGHT
CHC POPS AFTER MIDNIGHT ELSEWHERE. DESPITE POSSIBLE LIMITED
CONVECTION...STRONG LOW AND MID LEVEL WIND FIELDS WILL DEVELOP FRI
NT...SOME OF WHICH COULD MIX DOWN OCCASIONALLY ACROSS HIGHER
ELEVATIONS...AND WITHIN SOME VALLEYS. WILL ENHANCE WIND GUSTS TO
20-35 MPH FOR FRI NT...WITH STRONGEST GUSTS EXPECTED LATE AT NIGHT
AS COOL AIR ADVECTION DEVELOPS ABOVE 800 MB. OTHERWISE...EXPECT A
RATHER WARM NIGHT...WITH MINS GENERALLY HOLDING 65-70 WITHIN THE
HUDSON RIVER VALLEYS...WITH 50S TO LOWER 60S EXPECTED ACROSS HIGHER
ELEVATIONS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LARGE DIFFERENCES CONTINUE TO EXIST WITH THE EVOLUTION OF A LARGE
CUT OFF UPPER LOW DEVELOPING OVER THE THE WEEKEND. THE GFS CUTS A
LOW OFF NEAR OKLAHOMA/ARKANSAS SUNDAY WITH THE FEATURE MOVING LITTLE
THROUGH EARLY NEXT WEEK. WHILE THE ECMWF CUTS OFF A LOW FARTHER TO
THE EAST NEAR IL/MO/KY AND IS MORE PROGRESSIVE WITH ADDITIONAL
ENERGY DIVING INTO THE LONGWAVE TROUGH MOVING THE FEATURE
NORTHEASTWARD. WITH SUCH LARGE DIFFERENCES IN THE LONGWAVE PATTERN
HAVE FAVORED HPC GUIDANCE FOR THE PERIOD WHICH FAVORS THE ECMWF AND
ITS ENSEMBLE MEAN SOLUTIONS. REFER TO HPC'S EXTENDED FORECAST
DISCUSSION (PMDEPD) FOR MORE DETAILS. GENERALLY LOOKING AT DRY
WEATHER THROUGH THE WEEKEND WITH SURFACE HIGH PRESSURE EXPECTED TO
DOMINATE THEN UNSETTLED WEATHER DEVELOPING EARLY NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED TO PERSIST THROUGH AT LEAST MIDNIGHT AT
ALL TERMINALS AS A COLD FRONT CURRENTLY PROGRESSES SEWD ACROSS
NY. SHOWERS AND A FEW -TSRA...AHEAD AND ALONG THE FRONT WILL
CONTINUE TO AFFECT THE NORTHEAST THROUGH THE EARLY EVENING. LATE
THIS EVENING INTO THE OVERNIGHT...CLOUDS WILL BEGIN TO
DISSIPATE...COINCIDING WITH DECOUPLING WIND SPEEDS. KGFL AND KPOU
WIND SPEEDS WILL GO CALM...WHILE KALB WIND SPEEDS WILL REMAIN
LIGHT OVERNIGHT. WITH CLEARING SKIES AND SUBSIDING WINDS...EXPECT
SOME MVFR FG/BR TO DEVELOP AFTER MIDNIGHT...WITH KGFL FURTHER
DETERIORATING TO IFR VSBYS AROUND 07Z.

AFTER SUNRISE...ALL TERMINALS WILL IMPROVE TO VFR CONDITIONS...
BUT WIND SPEEDS SHOULD REMAIN LIGHT AT 3-6 KTS. HIGH PRESSURE
WILL BRIEFLY BUILD IN FOLLOWED BY CLOUDS INCREASING AND LOWERING
AS A WARM FRONT APPROACHES IN THE AFTERNOON.

OUTLOOK...
THU...VFR...NO SIG WX.
THU NGT-FRI...VFR/MVFR..CHC SCT -SHRA/-TSRA FOR AREAS NORTH OF KALB.
SAT-MON...VFR...NO SIG WX.

&&

.FIRE WEATHER...
A WEAK COLD FRONT WILL MOVE THROUGH THIS EVENING WITH SCATTERED
SHOWERS AND THUNDERSTORMS. A SMALL AREA OF HIGH PRESSURE WILL MOVE
INTO THE REGION FOR LATE TONIGHT INTO THURSDAY. ANOTHER LOW PRESSURE
SYSTEM WILL TRACK INTO THE GREAT LAKES LATE THURSDAY INTO
FRIDAY...SENDING A SURGE OF VERY WARM AIR INTO THE REGION...AND
FOLLOWED BY A COLD FRONTAL PASSAGE FOR FRIDAY NIGHT.

THE RH WILL RECOVER INTO THE 90-100 PERCENT RANGE OVERNIGHT...THEN
FALL INTO THE 45-55 PERCENT RANGE FOR THU. THE RH WILL RECOVER TO
90-100 PERCENT RANGE FOR THU NT.

WINDS WILL SHIFT INTO THE NORTHWEST TO NORTH TONIGHT BEHIND THE
COLD FRONT...AT 5-15 MPH...ALTHOUGH MUCH STRONGER GUSTS WILL BE
POSSIBLE WITHIN ANY EVENING TSTMS. NORTH WINDS WILL VEER INTO THE
SE BY LATE THU AFTERNOON AT 5-15 MPH...WITH SOUTH TO SOUTHEAST
WINDS REMAINING 5-15 MPH FOR THU NT.

&&

.HYDROLOGY...
NO HYDROLOGY PROBLEMS ARE EXPECTED THROUGH THE WEEKEND.

DESPITE A SERIES OF FRONTS THAT COULD BRING SOME RAINFALL IN THE
FORM OF SHOWERS OR THUNDERSTORMS THIS EVENING...AND AGAIN THURSDAY
NIGHT AND FRIDAY NIGHT...BASIN AVERAGE RAINFALL AMOUNTS SHOULD NOT BE
ENOUGH TO PRODUCE ANY SIGNIFICANT EFFECT ON AREA STREAMS AND RIVERS
SINCE THE GROUND IS SO DRY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS... PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...IAA
AVIATION...KGM
FIRE WEATHER...KL
HYDROLOGY...KL/RCK
Hazardous weather outlook, Sep 22, 4:02 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
402 PM EDT WED SEP 22 2010

CTZ001-013-NYZ063>066-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
402 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.

.DAY ONE...REST OF TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.

NYZ032-033-041>043-082>084-VTZ013>015-231100-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
402 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.DAY ONE...REST OF TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ038>040-047>054-058>061-231100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-
402 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPITAL DISTRICT...MOHAWK
AND SCHOHARIE VALLEYS...EAST CENTRAL CATSKILLS...NORTHERN AND
CENTRAL TACONICS AND THE BERKSHIRES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.